Alert archive / Iowa / River Flood Warnings in 2022
River Flood Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Jun 15, 2022, 7:07 AM CDT for Polk County, Story County, Iowa. It took effect at Jun 15, 2022, 12:40 PM CDT. It was in force for 11 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2022, 7:07 AM CDT (12:07 UTC)
- In effect from
- Jun 15, 2022, 12:40 PM CDT
- Expired
- Jun 15, 2022, 11:37 PM CDT
- In force
- 11 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Polk County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 24 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South Skunk River near Ames US 30 (AESI4).
- Action stage
- 19 ft
- Minor stage
- 21.5 ft
- Moderate stage
- 23.5 ft
- Major stage
- 24.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05471000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
216
WGUS43 KDMX 151207
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
707 AM CDT Wed Jun 15 2022
...The National Weather Service in Des Moines IA has issued a Flood
Warning for the following rivers in Iowa...
South Skunk River near Ames US 30 affecting Story and Polk
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
Additional information is available at www.weather.gov.
IAC153-169-160015-
/O.NEW.KDMX.FL.W.0003.220615T1751Z-220617T0515Z/
/AESI4.1.ER.220615T1751Z.220616T0600Z.220616T2315Z.NO/
707 AM CDT Wed Jun 15 2022
...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO LATE THURSDAY
NIGHT...
* WHAT...Minor flooding is forecast.
* WHERE...South Skunk River near Ames US 30.
* WHEN...From this afternoon to late Thursday night.
* IMPACTS...At 23.0 feet, The Shady Grove Trailer Park...located at
1006 South Dayton Avenue...floods. The railroad just northeast of
Cambridge floods as well.
* ADDITIONAL DETAILS...
- At 6:00 AM CDT Wednesday the stage was 16.7 feet and rising.
- Forecast...The river is expected to rise above flood stage
this afternoon to a crest of 22.5 feet just after midnight
tonight. It will then fall below flood stage tomorrow
evening.
- Flood stage is 21.5 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4201 9362 4201 9357 4174 9335 4168 9335
4180 9352
$$
Small3 follow-up statements
353
WGUS83 KDMX 151740
FLSDMX
Flood Statement
National Weather Service Des Moines IA
1240 PM CDT Wed Jun 15 2022
...The Flood Warning continues for the following rivers in Iowa...
South Skunk River near Ames US 30 affecting Story and Polk
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
Additional information is available at www.weather.gov.
IAC153-169-160545-
/O.EXT.KDMX.FL.W.0003.220615T1740Z-220616T1218Z/
/AESI4.1.ER.220615T1600Z.220616T0000Z.220616T0618Z.NO/
1240 PM CDT Wed Jun 15 2022
...FLOOD WARNING NOW IN EFFECT FROM THIS AFTERNOON TO THURSDAY
MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...South Skunk River near Ames US 30.
* WHEN...From this afternoon to Thursday morning.
* IMPACTS...At 21.0 feet, Water affects South 16th Street. Water
also affects the sports complex along the river south of US 30.
* ADDITIONAL DETAILS...
- At 12:00 PM CDT Wednesday the stage was 21.7 feet and rising.
- Recent Activity...The maximum river stage in the 24 hours
ending at 12:00 PM CDT Wednesday was 21.7 feet.
- Forecast...The river is expected to rise to a crest of 22.7
feet this evening. It will then fall below flood stage just
after midnight tonight.
- Flood stage is 21.5 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4201 9362 4201 9357 4174 9335 4168 9335
4180 9352
$$
Martin464
WGUS83 KDMX 160206
FLSDMX
Flood Statement
National Weather Service Des Moines IA
906 PM CDT Wed Jun 15 2022
...The Flood Warning continues for the following rivers in Iowa...
South Skunk River near Ames US 30 affecting Story and Polk
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
Additional information is available at www.weather.gov.
IAC153-169-161115-
/O.EXT.KDMX.FL.W.0003.000000T0000Z-220616T1109Z/
/AESI4.N.ER.220615T1600Z.220615T1930Z.220616T0509Z.NO/
906 PM CDT Wed Jun 15 2022
...FLOOD WARNING NOW IN EFFECT UNTIL THURSDAY MORNING...
* WHAT...Minor flooding is occurring.
* WHERE...South Skunk River near Ames US 30.
* WHEN...Until Thursday morning.
* IMPACTS...At 21.0 feet, Water affects South 16th Street. Water
also affects the sports complex along the river south of US 30.
* ADDITIONAL DETAILS...
- At 8:00 PM CDT Wednesday the stage was 21.83 feet and
falling.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:00 PM CDT Wednesday was 22.03 feet.
- Forecast...The river is expected to fall below flood stage
just after midnight tonight and continue falling to 11.9 feet
Wednesday evening.
- Flood stage is 21.5 feet.
- Flood History...This crest compares to a previous crest of
22.0 feet on 03/12/2010.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4201 9362 4201 9357 4174 9335 4168 9335
4180 9352
$$
Donavon482
WGUS83 KDMX 160437
FLSDMX
Flood Statement
National Weather Service Des Moines IA
1137 PM CDT Wed Jun 15 2022
...The Flood Warning is cancelled for the following rivers in Iowa...
South Skunk River near Ames US 30 affecting Story and Polk
Counties.
IAC153-169-160545-
/O.CAN.KDMX.FL.W.0003.000000T0000Z-220616T0437Z/
/AESI4.N.ER.220615T1600Z.220615T1930Z.220616T0333Z.NO/
1137 PM CDT Wed Jun 15 2022
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the South Skunk River near Ames US 30, or from Squaw Creek...to
the Polk-Jasper County line.
* ADDITIONAL DETAILS...
- At 11:00 PM CDT Wednesday the stage was 21.2 feet and
falling.
- Forecast...The river is expected to rise to a crest of 21.4
feet just after midnight tonight.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4201 9362 4201 9357 4174 9335 4168 9335
4180 9352
$$
KrullWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 15, 4:35 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 15, 4:35 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 435 AM CDT Wed Jun 15 2022 .DISCUSSION.../Today through Tuesday/ Issued at 435 AM CDT Wed Jun 15 2022 Forecast Highlights: --Strong to severe storms and heavy rain ongoing this morning. --More strong to severe storms late afternoon/evening, mainly east. --Heat remains today southeast. --Some showers/storms possible Thursday evening southern Iowa. --More heat this weekend into early next week. TODAY: After another hot and humid day Tuesday, the thermal ridge has broken down with a quasi-stationary front draped across southeast Nebraska into northeast Iowa. Scattered thunderstorms, multiple strong to severe, have been ongoing since late evening. With strong instability and steep lapse rates, storms have been able to continue to bring strong wind gusts and large hail along to near the front aided this early morning by a strengthening 40-50 knot low level jet and an approaching upper level trough. Warm air advection continues to flow into the state as well so some strong, a few severe, storms could continue for the next few hours with wind and isolated large hail the main threats, though concerns remain with locally heavy rain as well. Storms continuing over the same area has both decreased the buoyancy some, causing storms to decrease in strength, but also heightened the hydro concerns with storms training over the same area. There will continue to remain an isolated risk for flash flooding over parts of central and northern Iowa, as WPC has noted in their discussions, along with isolated storms that could have 1+" per hour rainfall rates into sunrise. Most recent guidance has the storms this morning persisting and lifting north into about 7am with additional storms festering into midday in northern, northwest, and west central Iowa. Some diurnal heating should occur into this afternoon, despite the lingering convection and cloud cover, especially over eastern/southeastern Iowa and storms are expected to regenerate along the cold front in the warm sector as the front pushes back across the state today. The front passage will keep temperatures cooler in northwest/northern Iowa, only in the upper 70s, with temperatures central and southeast in the mid 80s to low 90s. Heat indices will still be near 100 for a couple hours today in far southeast Iowa, but have removed the heat headlines as the heat should be more limited with the front expected to pass through the area this afternoon into evening. The storms this afternoon into evening have the potential to be strong to severe, generally east of I-35, with the potential for all hazards. Large hail, isolated 2"+, and strong wind gusts are the main threats, but a tornado cannot be ruled out, though the better parameters may be just northeast of the forecast area. The best instability is somewhat limited in our forecast area, maybe a few hours at best - generally like 2-6 pm - but forcing along the front, steep mid-level lapse rates in the warm sector, great shear, and upper level support will provide the support for a few supercells, some of which could be sustained. See the SPC Day 1 outlook for additional details and we will continue to monitor the severe threat for this afternoon through the day today as we see how the atmosphere recovers post morning storms. The front finally passes completely through the area tonight dropping temperatures to more normal levels with lows tonight in the upper 50s to low 60s. THURSDAY AND BEYOND: The upper level trough moves eastward into the Great Lakes Region into Thursday afternoon with a brief period of more zonal flow across the Upper Midwest before a large high pressure over the southeast U.S. amplifies the trailing ridge over the northern Rockies. This ridge continues to amplify into Canada as it progresses eastward through the day Friday leaving large scale high pressure conditions over the entire central U.S. with two troughs flanking the ridge over the western and eastern U.S. This upper level ridge remains in place through early next week with most synoptic models indicating zonal flow returning into Tuesday as the upper level low from the west coast trough tracks through Montana/North Dakota and into Canada. The result is a largely dry and increasingly hot forecast into early next week as another thermal ridge sets up with temperatures in the mid 90s to 100s Sunday through Tuesday with more heat headlines likely coming. Only minor temperature relief is expected behind the cool front Thursday through Saturday with temperatures in upper 80s and 90s. Our main chance for any precipitation into the weekend is across southern Iowa on Thursday evening as the front stalls out in northern Missouri and a shortwave crosses through the transitioning upper level flow. The better severe chances with these possible storms seems south of the area, but a short window of near 1000 J/kg of MUCAPE could lead to a few strong storms reaching the Iowa side of the Iowa/Missouri border, but will continue to monitor trends. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1128 PM CDT Tue Jun 14 2022 Multiple thunderstorms have developed along the cold front from southwest Iowa to northeast Iowa. So far, thunderstorms have been impacting FOD and MCW, and approaching ALO and DSM. The cold front has stalled, and storms are expected to develop during most of the overnight hours and into Wednesday morning. FOD and MCW are expected to have prolonged periods of at least VCTS, and with multiple occurrences of TS at the station. This will eventually work toward ALO and DSM for extended periods of time until the cold front passes. Expect MVFR ceilings with thunderstorms. Heavy rain may lead to brief periods of IFR conditions. Gusty winds are also expected. Overall aviation conditions will be poor over the next 24 hours at central Iowa airports. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...KCM AVIATION...Krull
Hazardous weather outlook, Jun 15, 5:29 AM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 529 AM CDT Wed Jun 15 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 529 AM CDT Wed Jun 15 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Showers and storms are expected to continue this morning to early afternoon across northern and central Iowa. A few strong storms are possible. Locally heavy rainfall is the main threat with these storms, with hail and damaging winds also possible. Additional showers and storms may occur late this afternoon to evening, mainly across east central and northeast Iowa. Possible hazards include large hail, damaging winds and locally heavy rainfall, though a few tornadoes cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few showers and storms are possible, mainly across portions of central and southern Iowa early Friday morning. High temperatures are expected to return Sunday into early next week, with highs expected in the upper 90s to low 100s. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today and tonight. Bury
In the hours before
Local storm report, Jun 15, 2:56 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 AM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 AM TSTM WND DMG 2 ENE ELDORA 42.37N 93.07W
06/15/2022 HARDIN IA EMERGENCY MNGR
TREES DOWN.
&&
AKLocal storm report, Jun 15, 3:18 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
318 AM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM TSTM WND GST 4 E ALBION 42.11N 92.92W
06/15/2022 M58 MPH MARSHALL IA ASOS
MEASURED AT THE MARSHALLTOWN AIRPORT.
&&
RDLocal storm report, Jun 15, 3:19 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
319 AM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HAIL DIKE 42.46N 92.63W
06/15/2022 E1.00 INCH GRUNDY IA PUBLIC
STRONG WINDS ALSO REPORTED. RELAYED BY KWWL
TV.
&&
RDLocal storm report, Jun 15, 4:57 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
457 AM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HEAVY RAIN 1 SE STORY CITY 42.18N 93.58W
06/15/2022 M3.60 INCH STORY IA CO-OP OBSERVER
LARC STATION STYI4 0.7 SE STORY CITY.
&&
BSSSpecial weather statement, Jun 15, 6:21 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
621 AM CDT Wed Jun 15 2022
IAZ023-024-033>035-151200-
Humboldt IA-Sac IA-Calhoun IA-Webster IA-Pocahontas IA-
621 AM CDT Wed Jun 15 2022
...A strong thunderstorm will impact portions of Webster, Pocahontas,
eastern Sac, Calhoun and Humboldt Counties through 700 AM CDT...
At 621 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of South Twin Lake, or 9 miles east of Sac City, moving
northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail and
additional rainfall up to one inch.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Ponding of ponding of water on roadways, low
visibilities, and rises in small streams and creeks.
This strong thunderstorm will be near...
Rockwell City, South Twin Lake and North Twin Lake around 630 AM
CDT.
Manson around 635 AM CDT.
Dakota City and Humboldt around 700 AM CDT.
Other locations impacted by this storm include Woodman Hollow State
Park, Lytton, Twin Lakes State Park, Knierim, Rockwell City Municipal
Airport, Clare, Ottosen, Pomeroy, Lehigh and Blackhawk Lake State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4256 9498 4256 9492 4261 9492 4291 9455
4291 9425 4258 9397 4247 9397 4247 9393
4237 9393 4221 9499 4242 9515
TIME...MOT...LOC 1121Z 238DEG 49KT 4243 9482
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SmallLocal storm report, Jun 15, 6:58 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
658 AM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD 3 SE BERKLEY 41.91N 94.07W
06/15/2022 BOONE IA LAW ENFORCEMENT
FLOODING IS OCCURRING OVER THE ROADWAY AT
THE INTERSECTION OF EAGLE AVENUE AND 310
STREET.
&&
ABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass | 48 min |
| Jun 14, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 47 min |
| Jun 14, 10:29 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 46 min |
| Jun 14, 10:38 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Hardin | 52 min |
| Jun 14, 11:21 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin, Story | 22 min |
| Jun 15, 12:12 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Greene, Guthrie | 48 min |
| Jun 15, 12:43 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 62 min |
| Jun 15, 1:03 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 42 min |
| Jun 15, 1:24 AM CDT | Flash Flood Warning | DMX | Boone, Dallas, Greene, Story | 6 hr |
| Jun 15, 1:32 AM CDT | Special Weather Statement | DMX | Audubon, Guthrie | 28 min |
| Jun 15, 1:41 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 49 min |
| Jun 15, 2:09 AM CDT | Flash Flood Warning | DMX | Boone, Hamilton, Hardin, Marshall, Story | 6 hr |
| Jun 15, 2:15 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall | 45 min |
| Jun 15, 2:18 AM CDT | Special Weather Statement | DMX | Dallas, Polk, Story | 57 min |
| Jun 15, 2:54 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 51 min |
| Jun 15, 2:58 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 47 min |
| Jun 15, 6:21 AM CDT | Special Weather Statement | DMX | Calhoun, Humboldt, Pocahontas, Sac, Webster | 39 min |
| Jun 15, 6:57 AM CDT | Areal Flood Warning | DMX | Boone, Dallas, Greene, Story | 13 hr |
| Jun 15, 8:11 AM CDT | Areal Flood Warning | DMX | Boone, Hamilton, Hardin, Marshall, Story | 7 hr |
| Jun 15, 8:50 AM CDT | River Flood Warning | DMX | Story | 4 hr |
Nearby
River Flood Warnings in Iowa, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.